This comes despite repeated attempts by the UK Food Standards Agency (FSA) to curb illicit online trading.
In the last two years, the FSA has twice issued warnings to alert UK consumers to the dangers of using DNP and even threatened illicit traders with criminal prosecutions.
“It is important that people understand that any dose of this drug poses a potential risk to the user,” said Professor Simon Thomas, director of the National Poisons Information Service, and lead report author.
An analysis of the phone records of the National Poisons Information Service (NPIS) and its online search database, TOXBASE, carried out by scientists at Newcastle University, revealed a startling increase in reported cases of the banned substance in 2013.
The research, published online in the Emergency Medical Journal, tracked the number of professional DNP-related enquiries over six years, between 2007 and 2013.
Cases from phone records increased from three in 2007 and 2011 to 22 in 2013 while the number of TOXBASE searches rose from six in 2011, to 35 in 2012 and a staggering 331 in 2013.
“Of particular concern is the severity of the clinical features reported and the high-case fatality documented,” said the researchers.
Five deaths were reported, with four as a result of very high doses of DNP.
Men at risk
Phone records revealed 39 enquiries for 30 different incidents involving 27 men and three women aged from 15 to 45.
“The high proportion of male patients involved is consistent with use for body building or body sculpting,” they said.
Common symptoms included fever in 47% of cases, rapid heart-beat (43%) and sweating in (37%). Other side-effects like nausea or vomiting, skin discolouration or rash, breathing difficulties, abdominal pain, agitation, and headache were also reported.
“Yellow discolouration of the skin and urticarial skin reactions are also characteristic,” the authors explained.
They added that although the FSA had been working with police and local authorities to crack down on sales of DNP, further action was necessary to limit the number of episodes of severe poisoning and associated deaths.
“There is some indication the numbers have dropped in 2014, perhaps due to warnings messages put out, but it is early days and we will need to continue monitoring. We strongly advise people not to take DNP as a weight loss aid,” said Professor Thomas.
DNP was originally developed as a weight loss drug in the US in the 1930s but was later banned for human consumption by the Food & Drug Administration (FDA) following reports of side-effects, such as high fever and, in more severe cases, multi-organ failure.
The recommended dose for DNP as a weight loss aid in the 1930s was an initial dose of 100mg orally with weekly increases until a dose was reached that caused weight loss of between 2-3 pounds a week – or until manifestation of adverse side-effects.
Current dosing recommendations by some DNP traders suggest taking 3–6mg/kg daily.
Source: Emergency Medical Journal
‘Increasing frequency of severe clinical toxicity after use of 2,4-dinitrophenol in the UK: a report from the National Poisons Information Service’
Authors: Kamour et al.